Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 5, 2019, 2:42 PM MST for Maricopa County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2019, 2:42 PM MST (21:42 UTC)
- Expired
- Sep 5, 2019, 3:15 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 148 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS55 KPSR 052142
SVRPSR
AZC013-052215-
/O.NEW.KPSR.SV.W.0039.190905T2142Z-190905T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
242 PM MST Thu Sep 5 2019
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
* Until 315 PM MST.
* At 242 PM MST, a severe thunderstorm was located near Aguila, or 24
miles west of Wickenburg, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aguila.
* This includes US Highway 60 between mile markers 80 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3389 11294 3373 11316 3384 11332 3401 11317
TIME...MOT...LOC 2142Z 228DEG 9KT 3385 11317
HAIL...1.00IN
WIND...60MPH
$$
Hernandez2 follow-up statements
242 WWUS55 KPSR 052158 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 258 PM MST Thu Sep 5 2019 AZC013-052215- /O.CON.KPSR.SV.W.0039.000000T0000Z-190905T2215Z/ Maricopa AZ- 258 PM MST Thu Sep 5 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR MARICOPA COUNTY... At 258 PM MST, a severe thunderstorm was located near Aguila, or 22 miles west of Wickenburg, moving northeast at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Aguila. This includes US Highway 60 between mile markers 80 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3389 11294 3373 11316 3384 11332 3401 11317 TIME...MOT...LOC 2158Z 228DEG 9KT 3388 11313 HAIL...0.88IN WIND...60MPH $$ Hernandez
381
WWUS55 KPSR 052213
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
313 PM MST Thu Sep 5 2019
AZC013-052223-
/O.EXP.KPSR.SV.W.0039.000000T0000Z-190905T2215Z/
Maricopa AZ-
313 PM MST Thu Sep 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
315 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3389 11294 3373 11316 3384 11332 3401 11317
TIME...MOT...LOC 2213Z 228DEG 9KT 3390 11310
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:38 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 5, 1:38 PM MST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 138 PM MST Thu Sep 5 2019 .SYNOPSIS... Seasonably hot weather will persist into the early part of the weekend while slight chances for a few storms exist today across southeast California. Drier conditions Friday will prohibit any storms while a few storms may be possible east of Phoenix on Saturday. A big change in the weather pattern beginning Sunday will bring a series of weather disturbances into the region through the middle of next week and much cooler temperatures. The combination of these disturbances and modest tropical moisture out of Mexico will result in good chances for showers and thunderstorms across much of Arizona during the period. && .DISCUSSION... Visible satellite shows large swaths of clear skies across the forecast area allowing temperatures to once again exceed guidance. At Sky Harbor, temperatures have been climbing at a similar pace to yesterday, with strong mixing already bringing dew points into the 40s. Temperatures will again flirt with 110 degrees in the Valley but should stay below the daily record of 113. Isolated convection has already initiated over the Maricopa mountains south of Gila Bend and along the Baja Peninsular Ranges where the strongest instability and richest moisture remains. South to southwesterly steering flow will keep most of the storms over southeast California, including El Centro. Drier air and the aforementioned steering flow will make Valley storms unlikely but a few isolated storms and showers may approach the western edges of the Valley and Maricopa/Pinal Counties this afternoon and evening. Any storms that develop will have the potential for producing strong gusty winds, localized heavy rain and patchy blowing dust. The forecast becomes more interesting heading into Sunday after an expected late Saturday moisture surge is coupled with a serious of troughs moving into the Southwest. This pattern will provide favorable atmospheric conditions for storms with a few days of decent PoP coverage. The chance for strong storms is supported by the latest GEFS plumes ensembles for Phoenix indicating a mean of 1200 j/kg of CAPE and nearly 20-25 kts of bulk shear by Sunday/Monday. Model soundings show some mid level stability but this does not look to be a significant inhibitor given frontal forcing and orographic lift. PoPs increase the greatest for Phoenix metro and the higher terrain to the north and east Sunday before gradually spreading further west towards the Colorado River on Monday and Tuesday. Southeast California is more likely to miss out on the activity completely. The moisture will linger around Arizona through the middle of next week as a less pronounced secondary shortwave is expected to dip into the Intermountain West. Although guidance continues to trend drier, low end PoPs will remain in the forecast for Wednesday and Thursday. However, this pattern will bring cooler temperatures across the region as the troughs push the upper high east and lower atmospheric heights. This will translate into below normal temperatures most days next week for all locations. && .AVIATION...Updated at 1855Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Latest model guidance indicates that thunderstorm activity will generally remain west of the Phoenix area late this afternoon and this evening. Nevertheless, there is a very small but non-zero probability that colliding outflow boundaries could trigger isolated activity this evening. Otherwise, an outflow boundary from the southwest is likely to move through the Valley later this evening, though strong winds are not anticipated. However, the southwest flow will delay the onset of the typical easterly flow. Southeast California/Southwest Arizona including KIPL and KBLH: Conditions remain moist and favorable for convection this afternoon and this evening, particularly at KIPL. Timing is a bit uncertain, though any storms that develop have the potential to produce heavy rain, strong winds and blowing dust. Less activity is anticipated for Friday. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Thursday: Seasonably hot temperatures will persist through Saturday, however much cooler weather will arrive next week as readings fall near or slightly below average with an incoming storm system. There will be a sharp gradient between relatively dry air to the west and relatively moist air from Phoenix eastward. The storm system next week will could result in fairly widespread wetting rains over higher terrain area in the eastern districts while southerly winds periodically become gusty around a frontal boundary. Otherwise, rain chances are in the forecast for at least Sunday-Tuesday. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Deems AVIATION...Hirsch FIRE WEATHER...Deems/MO
In the hours before
Local storm report, Sep 5, 11:34 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1134 AM MST THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD 18 N LIGURTA 32.92N 114.26W
09/04/2019 YUMA AZ MESONET
YUMA PROVING GROUND RECORDED A 9 FOOT RISE
IN WATER ON AN UNNAMED WASH.
&&
MSLocal storm report, Sep 5, 12:38 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 11 E CENTENNIAL 33.54N 113.16W
09/04/2019 MARICOPA AZ LAW ENFORCEMENT
*** 1 FATAL, 1 INJ ***
**DELAYED REPORT** STRONG DOWNBURST WINDS
BLEW OVER 6 SEMITRAILER TRUCKS ON I-10
RESULTING IN 1 FATALITY AND 1 INJURY.
CROSSWINDS ESTIMATED 50 TO 70 MPH. TIME,
WIND SPEEDS, AND LOCATION ESTIMATED BASED ON
WEATHER RADAR.
&&
KWLocal storm report, Sep 5, 1:07 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
107 PM MST THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 26 NNW LIGURTA 33.03N 114.41W
09/04/2019 YUMA AZ PUBLIC
***DELAYED REPORT...APPROXIMATELY 7 POWER
POLES BLOWN OVER AND NUMEROUS OTHERS BENT
OVER AND LEANING WITHIN THE YUMA PROVING
GROUND. TIME ESTIMATED BASED ON RADAR FOR
CENTRAL POINT OF DAMAGE.
&&
LJHLocal storm report, Sep 5, 1:56 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
156 PM MST THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 21 N LIGURTA 32.97N 114.27W
09/04/2019 M68 MPH YUMA AZ MESONET
***DELAYED REPORT...68 MPH (59.5 KNOT) PEAK
WIND GUST OBSERVED WITHIN YUMA PROVING
GROUND.
&&
LJHSpecial weather statement, Sep 5, 2:39 PM MST, 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 239 PM MST Thu Sep 5 2019 AZZ534-052230- Aguila Valley AZ- 239 PM MST Thu Sep 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 239 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Aguila, or 24 miles west of Wickenburg, moving north at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aguila. This includes US Highway 60 between mile markers 79 and 97. LAT...LON 3374 11308 3381 11328 3400 11325 3400 11291 TIME...MOT...LOC 2139Z 202DEG 19KT 3385 11315 Hirsch
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 4, 5:01 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Sep 4, 5:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Sep 4, 5:33 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
| Sep 4, 5:35 PM MST | Special Weather Statement | PSR | Yuma | 40 min |
| Sep 4, 5:45 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 30 min |
| Sep 4, 5:56 PM MST | Dust Storm Warning | PSR | Yuma | 64 min |
| Sep 4, 6:04 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 4, 6:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 4, 6:14 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 31 min |
| Sep 4, 6:16 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 44 min |
| Sep 4, 6:21 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Sep 4, 6:27 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 33 min |
| Sep 4, 6:37 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 4, 6:43 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 62 min |
| Sep 4, 6:50 PM MST | Special Weather Statement | PSR | Yuma | 40 min |
| Sep 4, 6:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Sep 4, 6:55 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 35 min |
| Sep 4, 7:00 PM MST | Special Weather Statement | PSR | Yuma | 45 min |
| Sep 4, 7:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Sep 4, 7:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 34 min |
| Sep 4, 7:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Sep 4, 7:46 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 89 min |
| Sep 4, 8:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 44 min |
| Sep 4, 8:06 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Sep 4, 8:55 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Sep 4, 10:57 PM MST | Special Weather Statement | PSR | La Paz | 33 min |
| Sep 5, 2:21 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Sep 5, 2:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 5, 2:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 5, 3:40 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Sep 5, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Sep 5, 4:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Sep 5, 4:16 PM MST | Special Weather Statement | PSR | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.